Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 27, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2023, 4:22 PM EDT for Cheboygan County, Presque Isle County, Michigan. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2023, 4:22 PM EDT (20:22 UTC)
- Expired
- Jul 23, 2023, 4:38 PM EDT
- In force
- 16 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 80 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WUUS53 KAPX 232022
SVRAPX
MIC031-141-232130-
/O.NEW.KAPX.SV.W.0027.230723T2022Z-230723T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
422 PM EDT Sun Jul 23 2023
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northwestern Presque Isle County in northern Michigan...
Northeastern Cheboygan County in northern Michigan...
* Until 530 PM EDT.
* At 422 PM EDT, a severe thunderstorm was located over Alverno, or 7
miles southeast of Cheboygan, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Black Lake, Nine Mile Point and Huron Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4542 8400 4540 8448 4564 8455 4570 8431
4566 8418 4558 8408 4555 8407 4553 8407
4553 8403
TIME...MOT...LOC 2022Z 259DEG 9KT 4555 8441
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
205
WWUS53 KAPX 232038
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
438 PM EDT Sun Jul 23 2023
MIC031-141-232048-
/O.CAN.KAPX.SV.W.0027.000000T0000Z-230723T2130Z/
Presque Isle MI-Cheboygan MI-
438 PM EDT Sun Jul 23 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRESQUE ISLE AND
NORTHEASTERN CHEBOYGAN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4542 8400 4540 8448 4564 8455 4570 8431
4566 8418 4558 8408 4555 8407 4553 8407
4553 8403
TIME...MOT...LOC 2034Z 259DEG 9KT 4556 8435
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:24 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 23, 2:24 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 224 PM EDT Sun Jul 23 2023 .NEAR TERM...(Through Tonight) Issued at 222 PM EDT Sun Jul 23 2023 High Impact Weather Potential: Scattered to numerous thunderstorms this afternoon and early evening with locally heavy rainfall rates. Small hail possible as well. Pattern Synopsis/Forecast: Well-advertised upper low continues to spin across Hudson Bay this afternoon. Attendant broad troughing anchored over the eastern third of the CONUS with upstream ridging/impressive heat dome upstream over western CONUS. Primary surface feature to note is a cold front currently situated from northern Ontario southwestward through Lake Superior. This boundary will make slow, but steady progress toward and eventually across northern Michigan later this afternoon into tonight. Plenty of moisture pooling ahead of this boundary, combined with diurnal support, will aid in scattered shower/storm development this afternoon and early evening. Primary Forecast Concerns: Shower/storm coverage. Generally tranquil conditions for much of the day thus far across northern MI; however, some changes in the offing this afternoon. Plenty of moisture evident across the Northwoods as APX's 12z raob sampled a PW of 1.03", which near-term hi-res guidance suggests has only increased to 1.25-1.40" early this afternoon. Robust cu field development already underway with attendant shower/storm development following suit...especially east of US-131. Would expect to see additional scattered to numerous shower/storm development across interior areas of eastern upper and northern lower...with coverage maximized east of Interstate 75 later this afternoon/early evening. Not much in the way of an organized severe threat given bulk shear struggling to reach 15-20 kts, but some small hail likely out of the strongest cells (already observed here at APX around 3:45 PM). Locally heavy rainfall rates remain a good bet in any thunderstorms. Localized QPF amounts exceeding an inch are not out of the question as a result. Any lingering showers/storms are expected to diminish with the loss of diurnal support by mid-evening or so. Meanwhile, convection across eastern WI and the central UP should largely erode with eastern extent across Lake Michigan, but perhaps a couple isolated showers hold together long enough to make a run at the northwest lower shoreline overnight. This sets the stage for clearing skies tonight with lows spanning the 50s area-wide.&& .SHORT TERM...(Monday through Wednesday) Issued at 222 PM EDT Sun Jul 23 2023 High Impact Weather Potential: Occasional thunderstorm chances continue. Perhaps a couple strong/severe storms Tuesday? Pattern Forecast: Broad troughing remains anchored across the eastern one third to half of the CONUS Monday through Tuesday, albeit with slowly rising heights. While higher surface pressures are expected to prevail Monday through Tuesday, occasional mid-level shortwaves, afternoon lake breeze development, and today/tonight's boundary stalled across central lower Michigan may continue to provide the impetus for isolated to scattered shower/storm development. Primary Forecast Concerns: Shower storm potential each afternoon. A couple of strong to severe storms Tuesday? Tranquil conditions anticipated for much of the day Monday, although isolated to scattered shower/storm development can't be ruled out once again during the afternoon hours given support from diurnal processes, another passing mid-level perturbation and low-level convergence along inland penetrating lake breezes. Do think coverage will be less than this afternoon, but suppose a couple stronger updrafts can't be ruled out given bulk shear increasing to circa 30 knots. Certainly some briefly heavier rainfall rates possible in any thunderstorms. While the bulk of precip should diminish with the loss of diurnal support, perhaps enough mid-level support works its way in overnight to kick off a few more showers. High temps largely in the upper 70s to mid-80s area-wide. Rinse and repeat for Tuesday with diurnally driven showers/storms possible once again in the midst of marginally increasing winds aloft. Perhaps Tuesday afternoon and early evening could feature our best shot at a few strong to severe storms given increasing shear to near 35-40 knots, but still lots of uncertainty exists in respect to the mesoscale details and our ability to destabilize. While SPC's Day 3 outlook doesn't specifically highlight northern MI in a severe risk, they do lend support to this idea with a mention of low confidence severe chances across the Great Lakes. Highs largely in the low-mid 80s area-wide. By Tuesday night into early Wednesday, troughing overhead breaks down...allowing upstream ridging to build across the Great Lakes region. Northern Michigan expected to lie on the northern periphery of this ridging. Increasing heat/humidity expected to be the main story for Wednesday with highs climbing to the mid 80s to perhaps low 90s as dew points climb to the mid and even upper 60s -- certainly resulting in a sticky/humid feel. Low confidence on any shower/storm potential, but gut feeling supported by the bulk of latest ensemble suite suggests lots of dry time prevails. && .LONG TERM...(Wednesday night through Sunday) Issued at 222 PM EDT Sun Jul 23 2023 High Impact Weather Potential.... Minimal Longwave broad ridging begins to progress from the southwest into the upper Great Lakes this Thursday through Sunday. This pattern will support warm and increasingly humid air to occupy northern Michigan through the forecast period. High temperatures will climb above climatological normal for mid July, especially this Thursday as temperatures will reach near 90 for a few areas across the CWA. Besides heat lingering across the region for the majority of the week, lingering moisture and daytime heating could potentially bring enough instability to bring additional showers and storms. Lots of uncertainties with regards to local mesoscale effects that would cause showers and storms (lake breezes), but will need to be analyzed with future guidance. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 122 PM EDT Sun Jul 23 2023 Prevailing VFR conditions expected through the period. That said, scattered shower/thunderstorm development anticipated this afternoon with localized heavy downpours. Not out of the question for brief VSBY/CIG restrictions in any thunderstorms, but confidence remains too low to include specific mention in the TAFs. Chances diminish near and after sunset, with partial clearing overnight. Lake breeze development may complicate winds near Lakes Michigan and Huron this afternoon, otherwise light southwest winds become generally light and variable overnight. && .MARINE... Issued at 222 PM EDT Sun Jul 23 2023 Sub-advisory conditions expected to continue on northern MI's nearshore waters over the next several days. Occasional shower and thunderstorm chances will continue through at least Tuesday afternoon. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MJG SHORT TERM...MJG LONG TERM...SJC AVIATION...MJG MARINE...MJG
Hazardous weather outlook, Jul 23, 3:06 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 306 PM EDT Sun Jul 23 2023 MIZ016>018-020>036-041-042-086>088-095>099-241915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 306 PM EDT Sun Jul 23 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are possible this afternoon into this evening, especially over the inland northern lower peninsula. While severe weather is not expected, small hail and locally heavy rain can't be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms each afternoon through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 306 PM EDT Sun Jul 23 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this afternoon into this evening, primarily over the nearshore waters of Lake Huron. Locally heavy downpours and small hail are the primary threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms each afternoon through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 23, 1:49 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Gaylord MI
149 PM EDT Sun Jul 23 2023
MIZ023-029-231815-
Montmorency MI-Oscoda MI-
149 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of south central
Montmorency and northwestern Oscoda Counties through 215 PM EDT...
At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Garland, or near Lewiston, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Montmorency and northwestern Oscoda Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4473 8434 4479 8438 4485 8437 4497 8420
4482 8406
TIME...MOT...LOC 1749Z 234DEG 11KT 4482 8429
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GILLENLocal storm report, Jul 23, 1:55 PM EDT, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
155 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM Hail 1 WNW Waters 44.91N 84.72W
07/23/2023 E0.25 inch Otsego MI Public
Pea sized hail observed at NWS office.
&&
SJCSpecial weather statement, Jul 23, 2:22 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Gaylord MI
222 PM EDT Sun Jul 23 2023
MIZ023-028-029-231915-
Montmorency MI-Oscoda MI-Crawford MI-
222 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Crawford, southwestern Montmorency and northwestern Oscoda Counties
through 315 PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Garland, or near Lewiston. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lewiston and Garland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4464 8437 4476 8456 4486 8445 4486 8437
4492 8437 4504 8424 4487 8398
TIME...MOT...LOC 1822Z 220DEG 3KT 4480 8437
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 23, 2:57 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
257 PM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Dmg 5 SE Lewiston 44.83N 84.25W
07/23/2023 Oscoda MI Public
Public report of large tree down near
Townline Rd and Lakeview Dr.
&&
SJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 1:49 PM EDT | Special Weather Statement | APX | Oscoda | 26 min |
| Jul 23, 2:22 PM EDT | Special Weather Statement | APX | Oscoda | 53 min |
| Jul 23, 5:54 PM EDT | Special Weather Statement | APX | Mackinac | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.